Iowa, 2024

Damaging Winds in Iowa, July 30, 2024

July 30, 2024 · NWS DVN · 2 events in 2 counties and zones

Thunderstorms developed during the mid afternoon and produced damaging winds in Keokuk and Jefferson Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Thunderstorms developed during the mid afternoon and produced damaging winds in Keokuk and Jefferson Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 30, 12:07 PM CST, 1 hour 40 minutes earlier. Its key messages:

  • Strong to severe storms are possible today and tonight across the entire area through tonight, with an Enhanced Risk in our southern counties.
  • Periodic chances of showers and storms remain in the forecast through Friday.
  • Hot and humid conditions are forecast to continue through Thursday, with heat headlines possible for portions of the area.
  • Dry conditions likely for the upcoming weekend.
Area forecast discussion, Jul 30, 12:07 PM CST, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
107 PM CDT Tue Jul 30 2024

.KEY MESSAGES...

- Strong to severe storms are possible today and tonight across
  the entire area through tonight, with an Enhanced Risk in our
  southern counties.

- Periodic chances of showers and storms remain in the forecast
  through Friday.

- Hot and humid conditions are forecast to continue through
  Thursday, with heat headlines possible for portions of the
  area.

- Dry conditions likely for the upcoming weekend.

&&

.UPDATE...
Issued at 1120 AM CDT Tue Jul 30 2024

Cluster of thunderstorms approaching our southern cwa and cloud
cover should keep temperatures cooler than earlier forecast.
Therefore, the heat advisory in our south has been cancelled.
Meanwhile, CAM's shows another potential severe MCS arriving
later tonight with wind damage the greatest threat. There is
also the potential for flash flooding as a series of MCS's
impact the forecast area through Thursday. As of now, there is
an Enhanced Risk (Level 3 of 5) south of I-80 and a Marginal
Risk (Level 1 of 5) for Wednesday and Thursday.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 253 AM CDT Tue Jul 30 2024

At 3 AM, an MCS was approaching Interstate 35 in central Iowa.
Closer to home, high clouds are beginning to move into the area
ahead of the MCS in central Iowa. Patchy fog is occurring across
the area early this morning. Temperatures range from 67 degrees
at Davenport to 73 degrees at Burlington. Dewpoints are in the
upper 60s to lower 70s.

A difficult and low confidence forecast through the short term
as we remain on the northern edge of high pressure with rich
moisture to our south as well as in the main storm track. Flow
aloft is largely zonal across the area with numerous shortwaves
and or MCVs moving through the flow that will move across the
area over the next 24 hours.

Have issued a heat advisory for the area along and south of a
line from Keosauqua to Fort Madison to Macomb with peak heat
indices this afternoon from 100 to 105. Cloud cover from this
mornings activity and potential afternoon activity may limit
high temperatures but dewpoints in this area are expected to be
in the mid 70s yielding heat indices around 100.

There is some uncertainty with thunderstorm chances today but
there are numerous shortwaves and the MCVs that will interact
with an environment primed for strong to severe thunderstorms.
For this reason, the Storm Prediction Center has a large part of
the area in Slight or level 2 out of 5 risk of severe
thunderstorms for today with parts of a far northwest Illinois
in a marginal or level 1 out of 5 risk of severe thunderstorms
today. Expect the thunderstorms across central Iowa to decay as
they move southeastward into the area but clouds and decaying
precipitation will remain into the early morning hours. a
shortwave is then forecast to then move across the area later
this morning this afternoon and another potentially overnight.
Damaging winds, heavy rain, and frequent lightning are the main
threats. At this time the greatest risk for severe thunderstorms
appears to be late this morning into the afternoon but this may
change depending on how the early morning convection evolves.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Issued at 253 AM CDT Tue Jul 30 2024

A large upper level high will remain centered over the Southern
Plains to far southern U.S. through Thursday before shifting toward
the Central and Southern Rockies. Locally, the Upper Mississippi
Valley will be on the northeastern fringe of the heat dome and near
the active MCS track with one or more complexes likely to develop
every 12-24 hours through Thursday. In between rounds of showers and
storms, increasing heat and humidity with dewpoints in the mid/upper
70s will result in afternoon heat indices near or over 100 degrees.
Therefore, additional heat headlines are likely this week, but will
be dependent on timing and coverage of storms which could bring max
temperatures down below current forecast values. A very unstable air
mass (MLCAPE 2500-3500+ J/kg) combined with deep layer shear of 30
to 40 kts will support rounds of organized convection through late
in the week.

Wednesday: Occasional rounds of thunderstorms are likely with
SPC's latest severe outlook showing a Slight Risk through
Tuesday night and a Marginal Risk on Wednesday; the primary
severe threat is damaging winds. Confidence on exact timing and
placement of storm clusters remains low. Latest model runs of
the EC/GFS/NAM/CMC are showing some agreement on organized
convection Tuesday night into Wednesday morning, and then again
Wednesday night. There will also be a threat for localized flash
flooding due to the wet antecedent conditions and the very
humid air mass with near 2" PWATs. WPC has highlighted both
Tuesday and Wednesday with a Slight Risk for excessive
rainfall/flash flooding.

The pattern remains active through Thursday as a strong shortwave
trough drops in from the northwest during the afternoon and evening,
leading to continued chances for scattered showers and storms. By
Friday, the synoptic pattern looks to change, with a large-scale
ridge building across the Intermountain West. We will still have
chances (20 to 40 percent) of showers and storms, but a drying trend
is expected for the upcoming weekend. Temperatures will remain warm
with NBM values in the mid to upper 80s.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 103 PM CDT Tue Jul 30 2024

VFR conds except MVFR/lcl IFR conds in TSRA.

Thunderstorm complex moving southeast along and south of
Interstate 80 this afternoon will gradually diminish. Then there
should be a break in the action this evening with another
potential for a thunderstorm complex after midnight and lasting
into early Wednesday morning. For now have mentioned PROB30 at
all taf sites for this potential for later tonight.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...None.
IL...None.
MO...None.

&&

UPDATE...Haase
SHORT TERM...Haase
LONG TERM...Uttech
AVIATION...Haase
Hazardous weather outlook, Jul 30, 10:44 AM CST, 3 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
1144 AM CDT Tue Jul 30 2024

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-311645-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
1144 AM CDT Tue Jul 30 2024

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Several rounds of showers and thunderstorms are likely through
tonight. There is an Enhanced Risk, or level 3 of 5, of severe
storms for locations near and south of Interstate 80, with a
Slight Risk, or level 2 of 5, to the north. Damaging wind is the
main threat, with isolated large hail and a tornado or two are
also possible.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Hot and humid conditions will continue Wednesday through Thursday
with heat headlines possible.

Periodic chances of thunderstorms will continue over our area
Wednesday through Thursday, with strong to severe storms possible
at times. There is a Marginal Risk, level 1 of 5, for much of the
outlook area with damaging winds the main threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed through tonight.

GENERAL STORM MOTION OF THE DAY:

Toward the southeast around 40 mph.

Haase

In the hours before

Local storm report, Jul 30, 8:33 AM CST, 5 hours 14 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
933 AM CDT Tue Jul 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0539 AM     Tstm Wnd Dmg     1 SSW Mooar             40.44N 91.45W
07/30/2024                   Lee                IA   Trained Spotter

            Delayed report via social media and time
            estimated from radar. Tree limbs down.

&&
Local storm report, Jul 30, 8:55 AM CST, 4 hours 52 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Quad Cities IA IL
955 AM CDT Tue Jul 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 AM     Tstm Wnd Dmg     2 SW Charlie Heath Memo 40.55N 91.91W
07/30/2024                   Clark              MO   Trained Spotter

            snapped a 3-4 inch tree, and relocated small
            yrd items.

0438 AM     Tstm Wnd Dmg     Sigourney               41.33N 92.21W
07/30/2024                   Keokuk             IA   Public

            Delayed report via social media. Several
            tree limbs down. Largest was 18 inches.

0454 AM     Tstm Wnd Dmg     Memphis                 40.46N 92.17W
07/30/2024                   Scotland           MO   Public

            Delayed report and time estimated from
            radar. Many tree limbs down.

0504 AM     Tstm Wnd Gst     3 ENE Charlie Heath Mem 40.59N 91.84W
07/30/2024  E50 MPH          Clark              MO   Trained Spotter

            At least 50 mph.

0505 AM     Tstm Wnd Gst     3 NW Charlie Heath Memo 40.60N 91.94W
07/30/2024  E50 MPH          Clark              MO   Trained Spotter

0523 AM     Tstm Wnd Dmg     1 S Donnellson          40.63N 91.56W
07/30/2024                   Lee                IA   CO-OP Observer

            Power lines down at the farm.

0539 AM     Tstm Wnd Dmg     1 SSW Mooar             40.44N 91.45W
07/30/2024                   Lee                IA   Trained Spotter

            Delayed report via social media and time
            estimated from radar. Tree limbs down.

0547 AM     Tstm Wnd Gst     Burlington Regional Air 40.78N 91.13W
07/30/2024  M59 MPH          Des Moines         IA   ASOS

            ASOS.

0619 AM     Tstm Wnd Gst     4 E Fandon              40.38N 90.70W
07/30/2024  M65 MPH          McDonough          IL   Trained Spotter

&&
Special weather statement, Jul 30, 10:34 AM CST, 3 hours 13 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
1134 AM CDT Tue Jul 30 2024

IAZ076>078-087>089-098-099-301715-
Henry IA-Keokuk IA-Des Moines IA-Washington IA-Van Buren IA-Lee IA-
Louisa IA-Jefferson IA-
1134 AM CDT Tue Jul 30 2024

...Strong thunderstorms will impact portions of Henry, eastern
Keokuk, northwestern Des Moines, southern Washington, northern Van
Buren, northwestern Lee, southwestern Louisa and Jefferson Counties
through 1215 PM CDT...

At 1134 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southeast of Harper to Fairfield to 7
miles southwest of Batavia. Movement was east at 55 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could cause minor tree limb damage and blow
         around unsecured objects.

Locations impacted include...
Fairfield, Mount Pleasant, Washington, Wapello, Columbus Junction,
New London, Winfield, Wayland, Danville, Morning Sun, Brighton,
Richland, Ainsworth, Batavia, Birmingham, Columbus City, Salem,
Middletown, Libertyville, and Stockport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is occurring and may lead to localized flooding.
Do not drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 400 PM CDT for
southeastern Iowa.

&&

LAT...LON 4144 9210 4122 9116 4083 9125 4069 9163
      4087 9218 4116 9218 4116 9228
TIME...MOT...LOC 1634Z 290DEG 49KT 4131 9191 4102 9196 4092 9226

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Gunkel
Special weather statement, Jul 30, 11:15 AM CST, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
1215 PM CDT Tue Jul 30 2024

IAZ064-067-077-078-088-089-098-099-ILZ015-024>026-034-035-301800-
Mercer IL-Warren IL-Hancock IL-Henderson IL-McDonough IL-
Rock Island IL-Henry IA-Washington IA-Lee IA-Louisa IA-Johnson IA-
Des Moines IA-Muscatine IA-Van Buren IA-
1215 PM CDT Tue Jul 30 2024

...Strong thunderstorms will impact portions of Mercer, western
Warren, northern Hancock, Henderson, northwestern McDonough,
southwestern Rock Island, Henry, southeastern Washington, Lee,
Louisa, southeastern Johnson, Des Moines, southwestern Muscatine and
east central Van Buren Counties through 100 PM CDT...

At 1214 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Conesville to near New London to near
Croton. Movement was southeast at 55 mph.

HAZARD...Winds in excess of 40 to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could cause minor tree limb damage and blow
         around unsecured objects.

Locations impacted include...
Burlington, Muscatine, Fort Madison, Monmouth, Mount Pleasant, Aledo,
Wapello, Columbus Junction, Oquawka, Nauvoo, West Burlington, New
London, Mediapolis, La Harpe, Winfield, Roseville, Fruitland, West
Point, Dallas City, and Danville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is occurring and may lead to localized flooding.
Do not drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 400 PM CDT for
west central Illinois...and southeastern Iowa.

&&

LAT...LON 4129 9065 4073 9067 4036 9097 4071 9179
      4145 9140
TIME...MOT...LOC 1714Z 294DEG 46KT 4139 9129 4096 9129 4059 9161

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Gunkel
Special weather statement, Jul 30, 1:34 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
234 PM CDT Tue Jul 30 2024

IAZ076-087-302015-
Keokuk IA-Jefferson IA-
234 PM CDT Tue Jul 30 2024

...A strong thunderstorm will impact portions of southwestern Keokuk
and northwestern Jefferson Counties through 315 PM CDT...

At 234 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ottumwa Industrial Airport, or 11 miles southeast of Oskaloosa,
moving east at 25 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Hedrick, Martinsburg, Ollie, Pekin, and Linby.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is occurring and may lead to localized flooding.
Do not drive your vehicle through flooded roadways. Stay away from
flooded areas. Report any flooding to local law enforcement.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 400 PM CDT for
southeastern Iowa.

&&

LAT...LON 4127 9241 4123 9208 4108 9218 4116 9218
      4116 9241
TIME...MOT...LOC 1934Z 291DEG 21KT 4121 9245

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Gunkel

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Keokuk

When
July 30, 1:47 PM CST
Where
Keokuk County, Martinsburg
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.180, -92.250

A Law Enforcement Officer reported down tree limbs.

Thunderstorm Wind, Jefferson

When
July 30, 2:16 PM CST
Where
Jefferson County, 1 mi ENE of Fairfield Muni Arpt
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.056, -91.952

A trained spotter reported numerous 5 inch tree limbs down on property. The time of the event was estimated using radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2024Every state in 2024This day in weather historyWarnings in Iowa, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1204738, 1204739.